Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2018, 4:40 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2018, 4:40 PM MDT (22:40 UTC)
- Expired
- May 22, 2018, 5:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:48 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 22, 2:48 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 248 PM MDT Tue May 22 2018 .SYNOPSIS... Moist low level southerly flow will continue east of the central mountains today, and scattered thunderstorms will develop across the area this afternoon and evening. West of the central mountains, drier air will move into the area from the Desert Southwest. Drier air will continue to spread eastward across New Mexico Wednesday, but moisture will remain across the eastern plains, where another round of showers and thunderstorms are expected. High pressure will build across the state Thursday through Saturday with a warming trend and light winds. Though dry southwest flow aloft will continue Sunday and Monday, an upper level low in the Great Basin will bring slightly cooler daytime temperatures to New Mexico. && .DISCUSSION... Precipitable water values are below one half of an inch west of the central mountains early this afternoon, but increase rapidly to the east from around one half of an inch near the central mountains to around one inch at the TX/NM border. Surface based CAPE values range from near 1000 J/kg along the east slopes of the central mountains to 1500-2500 J/kg in the far eastern plains. Isolated showers and thunderstorms have developed along the east slopes of the central mountains early this afternoon and convection is expected to increase to the east across the highlands and eastern plains this afternoon and evening. Bulk shear between 0 and 6 kilometers will be weak this afternoon and evening across eastern NM, and this will limit the severe threat to isolated severe wind gusts and hail. Storms will continue until after midnight in the eastern plains, before diminishing late. Clear skies and slightly cooler low temperatures tonight will predominate across western NM. Dry southwest flow aloft will spread eastward into central NM Wednesday, while low and mid level moisture will remain across the eastern plains. Directional wind shear from 0 to 6 kilometers is projected to increase Wednesday afternoon in the eastern plains, and the chance for severe thunderstorms is expected to be greater. High temperatures Wednesday will be 2 to 5 degrees higher than today, as the upper low in the northern Great Basin moves northward and weakens. An upper level ridge spanning from AZ northwestward into the interior Pacific Northwest Thursday morning will amplify and slowly move eastward Thursday through Saturday. This large system will keep NM in a dry and progressively warmer west to southwest flow through Saturday. High temperatures Saturday will be 5 to 15 degrees above normal. An upper low will move from the southern Great Basin to southwest UT Sunday, and then lift northeast over east central UT Monday. This pattern will keep NM in a dry southwest flow aloft, but falling 500 millibar heights associated with the upper low will provide slightly cooler daytime temperatures to NM Sunday and Monday. 28 && .FIRE WEATHER... Very dry and breezy southwest flow has invaded western New Mexico once again today as an upper level low pressure system passes through Utah. Dry air may spread as far east as the Rio Grande Valley by late this afternoon where marginal conditions are also possible. Meanwhile, moist instability remains in place along and east of the central mt chain today where storms are already firing early this afternoon. Expect storms to shift across the plains with locally heavy rainfall through tonight. Excellent recoveries will occur across the east with fair to good values central and west. Wednesday will feature much of the same except dry air will move even farther east across the central mt chain. Southwest winds will be lighter for central and western NM however temps will warm back above normal. The east will remain under the gun for showers and storms with locally heavy rainfall through Wednesday night. A ridge of high pressure will build over the region Thursday and peak Saturday before breaking down Sunday. Temperatures will warm above normal with lots of 80s and 90s. Single digit min humidities are expected through this period with poor to fair overnight recoveries for central and western NM. Winds will be light beneath the ridge. Winds will trend up Sunday and become breezy Monday and Tuesday. && .AVIATION... 18Z TAF CYCLE SHRA forming along the central mt chain late this morning will develop into TSRA thru 19Z then increase in coverage across eastern NM this afternoon. A few storms may become strong to severe w/ high winds, large hail, and heavy rain. Storm motions will to the north- northeast around 25 kt. Central and western NM will remain dry w/ increasing south-southwest winds. The coverage of SHRA/TSRA will focus over eastern NM thru 04Z before tapering off to a few SHRA overnight. MVFR low cigs are expected to redevelop over eastern NM w/ moist low level south-southeast flow. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 46 83 46 87 / 5 0 0 0 Dulce........................... 41 78 42 81 / 20 5 0 5 Cuba............................ 45 77 47 81 / 10 0 0 5 Gallup.......................... 36 81 38 85 / 5 0 0 0 El Morro........................ 36 77 38 81 / 5 0 0 0 Grants.......................... 38 81 39 84 / 5 0 0 0 Quemado......................... 41 78 42 82 / 5 0 0 0 Glenwood........................ 50 86 52 90 / 5 0 0 0 Chama........................... 36 72 36 74 / 20 10 5 5 Los Alamos...................... 53 76 55 79 / 20 10 5 5 Pecos........................... 50 73 51 78 / 30 30 20 10 Cerro/Questa.................... 43 72 43 76 / 20 10 10 10 Red River....................... 39 62 40 66 / 30 20 10 10 Angel Fire...................... 29 67 29 72 / 50 50 20 10 Taos............................ 40 77 40 80 / 20 20 10 5 Mora............................ 43 71 44 77 / 40 50 30 10 Espanola........................ 50 82 50 85 / 10 10 5 5 Santa Fe........................ 52 76 53 79 / 20 20 10 5 Santa Fe Airport................ 50 80 51 83 / 20 10 10 5 Albuquerque Foothills........... 54 84 55 86 / 5 5 5 5 Albuquerque Heights............. 56 85 57 87 / 5 0 0 5 Albuquerque Valley.............. 51 87 52 89 / 5 0 0 5 Albuquerque West Mesa........... 52 86 53 88 / 5 0 0 5 Los Lunas....................... 46 88 47 90 / 5 0 0 5 Rio Rancho...................... 53 86 55 88 / 5 0 5 5 Socorro......................... 55 89 57 92 / 5 0 0 5 Sandia Park/Cedar Crest......... 49 78 51 81 / 10 10 5 5 Tijeras......................... 48 80 50 83 / 10 10 5 5 Moriarty/Estancia............... 43 82 42 85 / 10 10 10 5 Clines Corners.................. 48 76 49 81 / 20 20 10 10 Gran Quivira.................... 51 81 53 83 / 10 10 5 5 Carrizozo....................... 54 82 57 85 / 10 10 10 10 Ruidoso......................... 50 74 51 77 / 30 30 20 30 Capulin......................... 50 76 50 82 / 40 30 40 10 Raton........................... 48 79 47 85 / 40 40 20 10 Springer........................ 48 79 46 85 / 40 30 40 10 Las Vegas....................... 46 73 46 80 / 40 40 40 10 Clayton......................... 55 80 55 87 / 30 30 40 10 Roy............................. 52 76 52 84 / 50 40 40 10 Conchas......................... 56 82 57 90 / 40 50 40 10 Santa Rosa...................... 55 81 55 88 / 30 30 30 20 Tucumcari....................... 60 85 60 92 / 30 40 40 20 Clovis.......................... 58 81 57 87 / 30 50 40 20 Portales........................ 59 82 59 88 / 30 50 40 20 Fort Sumner..................... 59 84 60 90 / 50 50 40 20 Roswell......................... 62 88 63 91 / 30 30 30 20 Picacho......................... 57 81 57 84 / 30 50 30 40 Elk............................. 52 79 52 82 / 40 50 20 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 22, 4:24 AM MDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 424 AM MDT Tue May 22 2018 NMZ501>540-231100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 424 AM MDT Tue May 22 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong storms are possible east of the Central Mountain Chain this afternoon and evening. Wind gusts to between 45-55 mph, hail to the size of nickels and frequent lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to potentially severe storms are likely Wednesday afternoon and evening across the Eastern Plains. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, May 22, 1:55 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
155 PM MDT TUE MAY 22 2018
NMZ526-539-222030-
Eastern Lincoln County-South Central Mountains-
155 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 230
PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nogal, or 13 miles east of Carrizozo, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Capitan, Encinoso and Angus.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3361 10576 3362 10574 3363 10574 3367 10577
3389 10560 3368 10537 3351 10564
TIME...MOT...LOC 1955Z 221DEG 15KT 3364 10565
40Special weather statement, May 22, 2:25 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 225 PM MDT TUE MAY 22 2018 NMZ512-514-515-529-222100- Northeast Highlands-East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 225 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of El Porvenir, or 13 miles west of Las Vegas, moving north to northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Upper Colonias, El Porvenir, Sapello, Manuelitas, San Geronimo, Rociada, Mineral Hill, San Pablo and Gallinas. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3551 10537 3556 10559 3588 10553 3581 10521 TIME...MOT...LOC 2024Z 196DEG 18KT 3562 10546 40
Special weather statement, May 22, 4:04 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 404 PM MDT TUE MAY 22 2018 NMZ512-514-515-222230- East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 404 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTHWESTERN MORA COUNTIES UNTIL 430 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near Tererro, or 19 miles east of Santa Fe, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tererro, Gascon, Cowles, Tierra Monte and Rociada. && LAT...LON 3560 10557 3571 10574 3599 10554 3582 10528 TIME...MOT...LOC 2204Z 218DEG 18KT 3571 10560 40
Special weather statement, May 22, 4:12 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 412 PM MDT TUE MAY 22 2018 NMZ526-539-222245- Eastern Lincoln County-South Central Mountains- 412 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 445 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm over San Patricio, or 21 miles east of Ruidoso, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lincoln, Hondo, Arabela, Tinnie, Lincoln State Monument and San Patricio. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3331 10529 3342 10546 3368 10528 3350 10504 TIME...MOT...LOC 2212Z 218DEG 17KT 3343 10533 40
Special weather statement, May 22, 4:30 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Albuquerque NM 430 PM MDT TUE MAY 22 2018 NMZ523-222300- Central Highlands- 430 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND SOUTHEASTERN SANTA FE COUNTIES UNTIL 500 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Stanley, or 21 miles northeast of Moriarty, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central San Miguel and southeastern Santa Fe Counties. This includes Highway 285 between Mile Markers 264 and 269. && LAT...LON 3519 10579 3522 10585 3540 10573 3531 10556 TIME...MOT...LOC 2230Z 222DEG 20KT 3524 10578 28
Special weather statement, May 22, 4:35 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT TUE MAY 22 2018
NMZ512-514-515-529-222300-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
435 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Upper Colonias, or 13 miles west of Las Vegas, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Montezuma, Tierra Monte, El Porvenir, Sapello, Gascon, Manuelitas,
San Geronimo, Rociada, Mineral Hill and San Pablo.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3583 10522 3583 10519 3581 10515 3547 10539
3556 10559 3592 10545
TIME...MOT...LOC 2235Z 204DEG 25KT 3560 10546The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 21, 6:15 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 43 min |
| May 21, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 66 min |
| May 21, 6:56 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 64 min |
| May 21, 7:19 PM MDT | Special Weather Statement | ABQ | Harding | 41 min |
| May 21, 7:21 PM MDT | Special Weather Statement | ABQ | Valencia | 24 min |
| May 21, 7:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 64 min |
| May 21, 7:33 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 13 min |
| May 21, 7:50 PM MDT | Special Weather Statement | ABQ | San Miguel | 25 min |
| May 21, 7:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 63 min |
| May 21, 8:02 PM MDT | Special Weather Statement | ABQ | Valencia | 28 min |
| May 21, 8:18 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| May 21, 8:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| May 21, 8:23 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 67 min |
| May 21, 8:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 23 min |
| May 21, 8:42 PM MDT | Special Weather Statement | ABQ | Quay | 48 min |
| May 21, 9:21 PM MDT | Special Weather Statement | ABQ | 39 min | |
| May 21, 9:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 63 min |
| May 21, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 42 min |
| May 21, 9:50 PM MDT | Special Weather Statement | ABQ | Quay | 40 min |
| May 21, 10:28 PM MDT | Special Weather Statement | ABQ | De Baca | 47 min |
| May 21, 10:52 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 68 min |
| May 21, 11:03 PM MDT | Special Weather Statement | ABQ | De Baca | 42 min |
| May 22, 1:33 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| May 22, 1:44 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| May 22, 1:55 PM MDT | Special Weather Statement | ABQ | Lincoln | 35 min |
| May 22, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 29 min |
| May 22, 2:25 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| May 22, 2:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 53 min |
| May 22, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 15 min |
| May 22, 4:04 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| May 22, 4:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| May 22, 4:30 PM MDT | Special Weather Statement | ABQ | Santa Fe | 30 min |
| May 22, 4:35 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| May 22, 4:45 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| May 22, 4:48 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 57 min |
| May 22, 4:57 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 2 hr |
| May 22, 5:06 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| May 22, 5:06 PM MDT | Special Weather Statement | ABQ | Santa Fe | 24 min |
| May 22, 5:18 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| May 22, 5:43 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| May 22, 5:45 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.